Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 10, NWS St. Louis, MO

May 13, 2024Callaway County, Montgomery County, Osage County, Missouri

NWS St. Louis, MO issued this flash flood warning at May 13, 2024, 9:47 PM CDT for Callaway County, Montgomery County, Osage County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2024, 9:47 PM CDT (02:47 UTC)
Expired
May 14, 2024, 2:45 AM CDT
In force
5 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Callaway County, MO, Montgomery County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.8 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WGUS53 KLSX 140247
FFWLSX
MOC027-139-151-140745-
/O.NEW.KLSX.FF.W.0010.240514T0247Z-240514T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
947 PM CDT Mon May 13 2024

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  East Central Callaway County in central Missouri...
  Northeastern Osage County in central Missouri...
  Western Montgomery County in east central Missouri...

* Until 245 AM CDT.

* At 947 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 5 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 1 hour 
  and 30 minutes. Additional rainfall amounts of 0.5 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Chamois and Portland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3879 9165 3879 9160 3872 9164 3864 9172
      3858 9179 3861 9181 3872 9177 3877 9170

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR AND 30 MINUTES

$$

Fuchs
1 follow-up statement
802 
WGUS73 KLSX 140745
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
245 AM CDT Tue May 14 2024

MOC027-139-151-140755-
/O.EXP.KLSX.FF.W.0010.000000T0000Z-240514T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Callaway MO-Montgomery MO-Osage MO-
245 AM CDT Tue May 14 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL CALLAWAY AND 
NORTHEASTERN OSAGE COUNTIES IN CENTRAL MISSOURI AND WESTERN 
MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3879 9165 3879 9160 3872 9164 3864 9172
      3858 9179 3861 9181 3872 9177 3877 9170

$$

Britt

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 13, 6:19 PM CDT, 3 hours 28 minutes earlier. Its key messages:

  • A slow-moving upper trough will bring waves of showers and scattered thunderstorms to the region through Tuesday afternoon. An isolated strong storm with gusty winds and small hail remains possible through this evening, mainly from central into southeast Missouri.
  • After Tuesday evening, shower and thunderstorm chances will return late Wednesday through Friday.
  • Above normal temperatures will return for the upcoming weekend.
Area forecast discussion, May 13, 6:19 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
619 PM CDT Mon May 13 2024

.KEY MESSAGES...

- A slow-moving upper trough will bring waves of showers and
  scattered thunderstorms to the region through Tuesday
  afternoon. An isolated strong storm with gusty winds and small
  hail remains possible through this evening, mainly from central
  into southeast Missouri.

- After Tuesday evening, shower and thunderstorm chances will
  return late Wednesday through Friday.

- Above normal temperatures will return for the upcoming weekend.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 225 PM CDT Mon May 13 2024

A slow-moving upper trof and low will produce unsettled weather
across the region through Tuesday evening as it progresses
eastward into and through the Mississippi Valley. A series of vort
maxes rotating through the trof along with diurnal heating will
modulate the greatest precipitation chances and coverage during
this time frame, however lesser precipitation chances will exist
the entire duration.

The first better defined vort max will rotate northeast across the
CWA the remainder of this afternoon into early evening bringing a
better organized band/wave of showers and some thunder. Thus far
thunder has been at a minimum. Despite areas of weak surface-
based CAPE of generally 1000+ J/KG, weak lapse rates and a good
deal of low-mid level moisture have diminished MLCAPE, which
seems to be a limiting factor thus far. There is a low chance of a
strong storm through early evening, primarily across central and
southeast MO, owing to slightly better deep layer shear, however
the moist conditions and low DCAPE are not very favorable. There
should diminishing coverage of precipitation to more scattered
later this evening and overnight with an additional vort max
tracking eastward providing some impetus. The moist low-levels and
light winds are also a recipe for fog/stratus.

The vertically stacked system and surface front will slide to the
east on Tuesday and into the eastern Ohio Valley by early evening.
Muted diurnal heating from breaks in the cloud cover should lead
to an uptick in instability and the coverage of showers and some
thunder on Tuesday afternoon. Precipitation chances should wind
down on Tuesday evening as the upper trof continues to progress
east into the Ohio Valley, potentially with fog/stratus in it's
wake into Wednesday morning.

Glass

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 225 PM CDT Mon May 13 2024

An elongated and progressive northern stream upper trof will
bring the next organized chance of showers and thunderstorms in
the late Wednesday through Friday time frame. Differences in
position and timing of short waves moving through the mean upper
trof are resulting in probably a longer window of precipitation
chances in the forecast than reality. The initial chance of
showers and storms could as early as Wednesday night depending on
the position of a lead vort max and forcing via a southwesterly
LLJ along with a returning warm front. There is better agreement
that the chance of showers and thunderstorms will peak Thursday
morning through the afternoon into early evening along and ahead
of an advancing cold front.

A southern stream upper trof could linger the rain chances longer
into Friday or early Saturday but there is a decent amount of
spread in the specifics of the trof speed/structure with the LREF
cluster analysis showing four variations in the larger scale flow,
and thus lower predictability. It does appear we should see
temperatures return to above normal for the upcoming weekend with
the NBM showing the entire IQR above normal.

Glass

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 617 PM CDT Mon May 13 2024

Multiple rounds of showers and thunderstorms will rotate through
the region over the coming 12 to 24 hours. Timing each round is a
bit uncertain, so future updates may be needed. Thunder is more
likely this afternoon with that threat decreasing this evening.
Areas of MVFR ceilings are also accompanying these showers, but
pockets of VFR can be seen in between. Expect broader MVFR to IFR
conditions becoming widespread overnight tonight into the day on
Tuesday.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 13, 2:44 PM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
244 PM CDT Mon May 13 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
244 PM CDT Mon May 13 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a low chance of thunderstorms tonight. An isolated strong
thunderstorm with gusty winds and small hail is possible through this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms Tuesday and Tuesday evening, Wednesday
night through late Friday, and Saturday afternoon through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:09 PM CDTSevere Thunderstorm WarningLSXWarren31 min
May 13, 8:41 PM CDTAreal Flood AdvisoryLSXCallaway, Cole, Gasconade, Montgomery, Osage3 hr
May 13, 10:40 PM CDTRiver Flood WarningLSXMarion21 days
May 14, 7:56 AM CDTAreal Flood AdvisoryLSXMontgomery4 hr
May 14, 8:45 AM CDTAreal Flood AdvisoryLSXMarion, Ralls4 hr
May 14, 10:21 AM CDTAreal Flood AdvisoryLSXPike4 hr
May 14, 10:38 AM CDTAreal Flood AdvisoryLSXLincoln4 hr
May 14, 12:31 PM CDTRiver Flood WarningLSXLincoln21 days
May 14, 4:24 PM CDTRiver Flood WarningLSXLincoln16 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.